By Gary M. White, MD
Serum sickness-like reaction (SSLR) is a drug reaction characterized by rash (urticarial or morbilliform), fever, and arthralgias without evidence of cutaneous or systemic vasculitis. Unlike serum sickness reaction, a type III hypersensitivity reaction with immune complex deposition, the pathophysiology of SSLR is not thought to be immune complex mediated [JAAD;2011;65;e83–e85].
SSLR is a characteristic syndrome usually in response to an antibiotic. The most classic being cefaclor but also other cephalosporins, penicillins, tetracyclines, sulfonamides and occasionally other classes of medications.
The child develops red, inflammatory nodules that spread out to form annular plaques, often with dusky centers. The term "purple urticaria" has been used. Onset is usually 1-2 weeks after the patient begins the medication. Fever and joint pains are typical. Lymphadenopathy may occur. In contrast to true serum sickness-like reaction, kidney damage is not seen.
Any medications suspected as the cause should be stopped. If needed prednisone 1-2 mg/kg/day can cause dramatic improvement.
The same child early (comparison with above shows the progression of the lesions).